FDA Warns About Potential Head CT Radiation Overexposure

ACEP News
November 2009

The Food and Drug Administration is investigating reports of radiation overexposure during perfusion multislice CT imaging to aid in the diagnosis and treatment of stroke.

The agency issued a safety alert Oct. 8 based on incidents at one facility. Over an 18-month period, 206 patients at the facility received radiation doses that were approximately eight times the expected level. Instead of receiving the maximum dose of 0.5 Gy to the head, these patients received 3-4 Gy. Some patients experienced hair loss and erythema as a result.

Though the incidents are confined to a single diagnostic test at one facility, the magnitude of the overdoses prompted the agency to issue the alert (www.fda.gov/MedicalDevices/Safety/AlertsandNotices/ucm185898.htm). "This situation may reflect more widespread problems with CT quality assurance programs and may not be isolated to this particular facility or this imaging procedure. If patient doses are higher than the expected level, but not high enough to produce obvious signs of radiation injury, the problem may go undetected and unreported," the agency wrote in the alert.

The FDA is advising every facility to review its CT protocols and be aware of the dose indices normally displayed on the control panel.

 

Feedback
Click here to
send us feedback